Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 28, NWS Midland/Odessa, TX

April 7, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 7, 2008, 2:23 AM MDT for Eddy County, New Mexico. It took effect at Apr 7, 2008, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2008, 2:23 AM MDT (08:23 UTC)
In effect from
Apr 7, 2008, 11:00 AM MDT
Expired
Apr 7, 2008, 9:00 PM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6091 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 070823
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT MON APR 7 2008

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND EARLY THIS EVENING...

.THE APPROACH OF AN UPPER LEVEL STORM SYSTEM AND THE DEVELOPMENT
OF A STRONG LOW PRESSURE AREA AT THE SURFACE WILL COMBINE TO
PRODUCE VERY WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS BY
EARLY THIS AFTERNOON. SOUTHWEST WINDS OF UP TO 45 MPH WITH GUSTS
TO 65 MPH WILL OCCUR BY AFTERNOON.

NMZ027-TXZ258-072015-
/O.UPG.KMAF.HW.A.0020.080407T1700Z-080408T0300Z/
/O.NEW.KMAF.HW.W.0028.080407T1700Z-080408T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
223 AM MDT MON APR 7 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS OVER 60 MPH
BY EARLY THIS AFTERNOON. THESE WINDS WILL CONTINUE THROUGH EARLY
EVENING.

MOTORISTS PLANNING TRAVEL THROUGH THE GUADALUPE MOUNTAINS...
INCLUDING U.S. HIGHWAY 62/180 THROUGH GUADALUPE PASS SHOULD BE
PREPARED FOR HIGH WINDS TODAY. MOTORISTS DRIVING HIGH PROFILE OR
LIGHT WEIGHT VEHICLES MAY WANT TO PLAN ALTERNATE ROUTES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS74 KMAF 072011
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT MON APR 7 2008

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND EARLY THIS EVENING...

.STRONG SOUTHWESTERLY WINDS CONTINUE ACROSS THE GUADALUPE
MOUNTAINS THIS AFTERNOON. EXPECT WINDSPEEDS OF 30 TO 40 MPH WITH
GUSTS TO NEAR 60 POSSIBLE THROUGHOUT THE REMAINDER OF THE
AFTERNOON. WINDS WILL SHIFT AROUND FROM THE WEST AND DROP TO NEAR
20 MPH AFTER SUNSET TONIGHT.


NMZ027-TXZ258-080300-
/O.CON.KMAF.HW.W.0028.000000T0000Z-080408T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
211 PM MDT MON APR 7 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

STRONG SOUTHWESTERLY WINDS OF 30 TO 40 MPH WITH GUST TO NEAR 60 MPH
WILL CONTINUE THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE
MOUNTAINS.  

MOTORISTS PLANNING TRAVEL THROUGH THE GUADALUPE MOUNTAINS...
INCLUDING U.S. HIGHWAY 62/180 THROUGH GUADALUPE PASS SHOULD BE
PREPARED FOR HIGH WINDS TODAY. MOTORISTS DRIVING HIGH PROFILE OR
LIGHT WEIGHT VEHICLES MAY WANT TO PLAN ALTERNATE ROUTES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

13

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 7, 1:56 AM MDT, 27 minutes earlier.

Area forecast discussion, Apr 7, 1:56 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 AM CDT MON APR 7 2008

.DISCUSSION...
A PROGRESSIVE RATHER SWIFT MEAN WESTERLY FLOW ALOFT WILL PREVAIL
THROUGH MIDWEEK AND THEN WEST-NORTHWEST THEREAFTER.

A SURFACE LEE TROUGH/LOW WILL BE FEATURED TODAY AS THE SWIFT WESTERLY
FLOW ALOFT INDUCES SURFACE PRESSURE FALLS TO THE LEE OF THE SOUTHERN
ROCKIES. HIGH TEMPERATURES TODAY SHOULD BE MUCH ABOVE NORMAL DUE
TO ABUNDANT SUNSHINE LOW LEVEL THERMAL RIDGING AND DOWNSLOPE FLOW.
WILL UPGRADE THE HIGH WIND WATCH TO A WARNING FOR THIS AFTERNOON
AND EARLY EVENING FOR THE GUADALUPE MOUNTAINS AS THE GRADIENT
INCREASES WITH THE DEVELOPMENT OF THE LEE LOW.

ON TUESDAY ANOTHER NORTHERN STREAM SYSTEM WILL PASS BY TO THE NORTH.
THE ASSOCIATED COLD FRONT WILL KNOCK BACK TEMPERATURES SEVERAL
DEGREES BUT STILL REMAIN ABOVE NORMAL. LOW LEVEL MOISTURE WILL
ALSO INCREASE ON LOW LEVEL EASTERLY WINDS TUESDAY NIGHT AS A
SURFACE HIGH SETTLES SOUTHWARD FROM THE CENTRAL PLAINS.

ON WEDNESDAY A STRONGER UPPER LEVEL SYSTEM WILL TRACK FROM THE GREAT
BASIN INTO THE ROCKIES. THIS STORM SYSTEM WILL TRACK FURTHER SOUTH
THEN ITS TWO PREDECESSORS. THE MID LEVEL FLOW WILL BACK AHEAD OF
THIS SYSTEM WITH 30 TO 40 DECAMETER 500 MILLIBAR HEIGHT FALLS
PROGGED DURING THE DAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
WILL BE IN THE NORTHEAST PERMIAN BASIN...AHEAD OF THE WARM
FRONT/DRYLINE INTERSECTION. MORE HEIGHT FALLS ARE PROGGED WEDNESDAY
NIGHT AS THE UPPER LEVEL SYSTEM MOVES THROUGH THE CENTRAL/SOUTHERN
ROCKIES. THE WARM FRONT/DRYLINE WILL SURGE EASTWARD. GFS40 CHANCE
POPS ACROSS THE EASTERN PERMIAN BASIN LOOK REASONABLE WEDNESDAY AND
WEDNESDAY NIGHT.

A MUCH DRIER WESTERLY LOW LEVEL FLOW WILL TAKE OVER THURSDAY AS
THE STORM SYSTEM MOVES OUT ONTO THE HIGH PLAINS. THE ASSOCIATED
SURFACE COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT WITH
NEAR NORMAL TEMPERATURES THURSDAY NIGHT AND FRIDAY BEHIND THE FRONT.

WENT DRY NEXT WEEKEND IN DRY NORTHWEST FLOW ALOFT WITH NEAR NORMAL
TEMPERATURES SATURDAY AND ABOVE NORMAL TEMPERATURES SUNDAY AND
NEXT MONDAY.

&&

.FIRE WEATHER...
DEVELOPMENT OF DEEP SURFACE LOW BELOW 1000MB OVER EASTERN NEW
MEXICO TODAY WILL RESULT IN WINDY CONDITIONS FOR MUCH OF THE AREA.
THIS LOW WILL PRODUCE A WEST TO SOUTHWEST WIND THAT WILL PUSH LOW
LEVEL MOISTURE OUT OF THE AREA.  LOW DEWPTS AND UNSEASONABLY WARM
TEMPERATURES WILL COMBINE TO PRODUCE MINIMUM RH VALUES OF 15 PERCENT
OR LESS ACROSS ALL OF W TX AND SE NM.  MUCH OF THE REGION WILL
EXPERIENCE RH IN THE SINGLE DIGITS THIS AFTERNOON WITH VERY HIGH TO
EXTREME FIRE DANGER EXPECTED.

THEREFORE HAVE UPGRADED TO A RED FLAG WARNING TODAY FOR GUADALUPE
MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS... PERMIAN BASIN...
UPPER TRANS PECOS AND VAN HORN REGION.  ALSO ADDED DAVIS MOUNTAINS
TO WARNING AS MODEL SOUNDINGS INDICATE SHOULD EASILY MAKE 20FT WINDS
OF 20+ ESPECIALLY ACROSS HIGHER ELEVATIONS.

THE APPROACH OF THE NEXT UPPER TROUGH WEDNESDAY AND THE RETURN OF
LOW LEVEL MOISTURE ESPECIALLY EAST WILL BRING A CHANCE OF STORMS TO
THE AREA DURING THE DAY AND NIGHT... BUT MAY HAVE SOME FIRE WX
CONCERNS FOR THE FAR WESTERN COUNTIES.  THE BACKSIDE OF THE TROUGH
ON THURSDAY COULD PROVIDE FOR A SIGNIFICANT FIRE WEATHER DAY AS DRY
AND WINDY CONDITIONS ONCE AGAIN COMBINE.  STILL THREE DAYS OUT SO
WILL CONTINUE TO MONITOR AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              85  54  79  51  /   0   0   0  10
CARLSBAD NM                86  50  83  47  /   0   0   0  10
DRYDEN TX                  90  57  89  61  /   0   0   0  10
FORT STOCKTON TX           89  51  84  55  /   0   0   0  10
GUADALUPE PASS TX          78  51  74  48  /   0   0   0  10
HOBBS NM                   84  48  79  46  /   0   0   0  10
MARFA TX                   79  39  77  40  /   0   0   0  10
MIDLAND INTL AIRPORT TX    87  48  81  49  /   0   0   0  10
ODESSA TX                  87  50  83  49  /   0   0   0  10
WINK TX                    93  49  87  53  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...RED FLAG WARNING FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 10 PM
     CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

72/12
Hazardous weather outlook, Apr 6, 9:18 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT SUN APR 6 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1018 PM CDT SUN APR 6 2008 /918 PM MDT SUN APR 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER CONCERNS WILL INCREASE MONDAY AS CRITICAL FIRE CONDITIONS
EXTEND FROM THE GUADALUPE MOUNTAINS EAST THROUGH THE PERMIAN BASIN.
A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS. IN ADDITION
HIGH WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WITH
GUSTS TO 60 MPH AND A HIGH WIND WATCH IS IN EFFECT MONDAY.

ON WEDNESDAY A CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS...
ESPECIALLY FOR THE NORTHEAST PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:13 AM MDTRed Flag WarningMAF18 hr

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.